Immediate effects of using MDMA include:
- Increased heart rate, and blood pressure
- Increased body temperature
- Muscle clenching (especially jaw)
- Increased anxiety
- Increased energy
- Increased sense of intimacy with others
- Changed perception
Large doses, or a strong batch of MDMA, may result in overdose with symptoms like an irregular or racing heartbeat, high body temperature, high blood pressure, convulsions, difficulty breathing, passing out, symptoms of heart attack and stroke.
If you think someone is suffering from an overdose, call 111 immediately for an ambulance and tell the emergency responders what someone has taken, you won’t get in trouble. St John’s has more helpful information on how to deal with an overdose in their first aid guide.
Another big concern is that substances can be sold as MDMA when they don’t actual contain any MDMA at all, putting people at serious risk. You can never be sure that any substance actually contains what you’re told it does. And you can't be sure how you might react to that substance, or the dose. Getting any substances checked can help lower the risks - you can find a calendar of upcoming drug checking clinics (and more info on reagent tests) here on The Level. Drug checking is completely legal, free, and confidential.
If you think the MDMA you or a friend took is actually something else:
- Don’t take any more.
- Don’t take other drugs, or drink alcohol.
- Seek medical advice.
When you are safe, please tell us about your experience.
MDMA may have a reputation of being low risk, but there are still risks - here are some steps you can take to help yourself stay safer.
How to reduce the risks of taking MDMA
Overheating and dehydration is a big concern, as you can get dangerously hot, especially while dancing. It’s not as simple as just drinking more water though – MDMA also affects the body’s ability to urinate out excess water, which could lead to water intoxication or death via hyponatremia. The NZ Drug Foundation recommends drinking 250ml of water per hour if being active.
- Don’t mix it with alcohol or antidepressants
Mixing any combination of drugs and alcohol can be dangerous. The impact on your body and mind become even more unpredictable, and harder to manage. This is especially true of antidepressants and MDMA – these should never be mixed. Read more about this in our article on the risks of mixing drugs.
- Keep an eye on your friends
As with all drugs, it’s better to not take it alone – always have people around that you trust and who have knowledge of first aid. Friends are likely to spot something going wrong before anyone else does, so use common sense and look out for each other.
The strength of MDMA can vary quite a bit. The NZ Drug Foundation notes higher doses of MDMA don’t impact on the positive effects, but do increase the risks of the negative side effects. Avoid re-dosing as it is unlikely to enhance positive effects and increases the risk of neurotoxicity and feelings of a comedown.
It’s also common for substances that are meant to be MDMA to actually be another drug, or mixed with different substances like cathinones, known as ‘bath salts’. These other drugs may be different in strength, have different effects, and may take longer to have an effect which could lead to re-dosing and an increased chance of overdose.
- Avoid frequent use of MDMA
The effects of MDMA are reduced with frequent use. The NZ Drug Foundation advises waiting two or three months before using MDMA again to give your brain and body time to recover.
If you’re concerned about your own drinking or drug taking, you can reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential. You can also chat with the team online through the website.